Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Neuropsychopharmacol. 2008 May;18 Suppl 2:S108-14. doi: 10.1016/j.euroneuro.2008.02.004.

Prolactin awareness: an essential consideration for physical health in schizophrenia.

Author information

  • University Hospital of Salamanca, Av comuneros 27, Salamanca 37003, Spain. amontejo@usal.es

Abstract

Elevations in serum prolactin levels (hyperprolactinaemia) are a common side effect of conventional and some atypical antipsychotic treatments. In patients with schizophrenia, the adverse effects of antipsychotic-induced hyperprolactinaemia on physical health (e.g. fertility problems, sexual dysfunction and reduced bone mineral density) are gaining attention. Accumulating evidence shows consistent 'prolactin-raising' effects of conventional antipsychotics and risperidone compared with other current atypical antipsychotics, which are more likely to have 'prolactin-sparing' properties. Prolactin-sparing antipsychotics (for example, aripiprazole and quetiapine) tend to show lower frequencies of hyperprolactinaemia-associated side effects. In recent studies, aripiprazole-treated patients have demonstrated lower prolactin levels compared with patients receiving other prolactin-sparing antipsychotics. There is a lack of robust recommendations for monitoring prolactin elevation among patients receiving antipsychotics. Decreasing the antipsychotic dose or switching to a prolactin-sparing medication are possible management options for antipsychotic-induced hyperprolactinaemia. There is a need to increase awareness and understanding of the impact of antipsychotic-induced hyperprolactinaemia on physical health in schizophrenia.

PMID:
18346598
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk